| Catalog Number |
357.405 |
| Medical Device Problem Codes |
Incorrect Measurement (1383); Device Operates Differently Than Expected (2913)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
07/26/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Patient information was not provided for reporting.Date of event and therapy date is unknown.Device is an instrument and is not implanted / explanted.Device history records review was completed for part# 357.405, lot# 4505871.Manufacturing location: (b)(4), release to warehouse date: jan 22, 2003.No non-conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that patient underwent the procedure for an intertrochanteric hip fracture.During the procedure, tfna instruments were being used and the surgeon prepared to implant a helical blade into the patient.Prior to implantation, the surgeon had all necessary instruments prepared on the back table for implantation.It was observed that when the drill stop comes into contact with the trocar, the drill stop goes beyond what it is set for.This was determined on the back table during surgery.There is no patient injury, but the reported malfunction was discovered when the patient was in the room.No visible wear noticed on the drill bit.There was another tfna instrument/implant set available to complete the procedure.There was no surgical delay, the procedure was completed successfully, and the patient is in stable condition.Concomitant devices report: trocar (part# unknown, lot# unknown, quantity: 1); insertion handle (part# unknown, lot# unknown, quantity: 1); drill bit (part# unknown, lot# unknown, quantity: 1); drill stop (part# unknown, lot# unknown, quantity: 1).This report is for one (1) drill stop.(b)(4).
Additional Manufacturer Narrative
Customer quality (cq) engineering investigation: the 357.403 6.0mm/10.0mm stepped cannulated drill bit is an instrument routinely used in the titanium trochanteric fixation nail (tfn) system.It is intended for use in dense bone to prepare a path for the full length of the head element during tfn procedures.The returned drill stop was received intact with general wear.There is significant wear and rolled edges on the ends of the device.This complaint is confirmed.The returned 14 year old drill stop does slip on the returned drill that is nearly 7 years old.The returned devices were tested together and it was found that when linear force was applied to the drill stop it could be moved out of the desired slot.Thus, complaint condition is confirmed and could be replicated.The design history was found to impact the complaint condition because these devices were manufactured prior to changes.These changes improved the overall engagement of the drill stop plunger mechanism with the grooves of the stepped drill bit.During the investigation no discrepancies were observed and the current design was determined to be suitable for the intended use when employed and maintained as recommended.Therefore, from a design perspective this complaint is valid but has been adequately addressed.No new malfunctions were identified as a result of the investigation.A visual inspection under 5x magnification, functional test, device history record (dhr) review and drawing review were performed at cq for the returned device as part of this investigation.Dhr review for part # 357.405, synthes lot # 4505871 no ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Drawing drill stop assembly drawing were reviewed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.